Annals of Global Analysis and Geometry

, Volume 23, Issue 1, pp 13–27 | Cite as

On the Gap between the First Eigenvalues of the Laplacian on Functions and p-Forms

  • Junya Takahashi


We study the first positive eigenvalue λ(p)1(g) of the Laplacian on p-forms for a connected oriented closed Riemannianmanifold (M, g) of dimension m. We show that for 2 ≤ pm − 2 a connected oriented closed manifold M admits three metrics g i (i = 1, 2, 3) such that λ(p)1(g1)> λ(0)1(g1),λ(p)1(g2) < λ(0)1(g2) andλ(p)1(g3)= λ(0)1(g3).

Furthermore, if (M, g) admits a nontrivial parallel p-form,then λ(p)1 ≤ λ(0)1 always holds.

Laplacian on forms spectrum comparison of eigenvalues collapsing of Riemannian manifolds parallel forms 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Anné, C. and Colbois, B.: Spectre du Laplacien agissant sur les p-formes différentielles et écrasement d'anses, Math. Ann. 303 (1995), 545–573.Google Scholar
  2. 2.
    Bär, C.: Metric with harmonic spinors, Geom. Funct. Anal. 6 (1996), 899–942.Google Scholar
  3. 3.
    Bando, S. and Urakawa, H.: Generic properties of the eigenvalue of the Laplacian for compact Riemannian manifolds, Tôhoku Math. J. 35 (1983), 155–172.Google Scholar
  4. 4.
    Colbois, B. and Courtois, G.: A note on the first nonzero eigenvalue of the Laplacian acting on p-forms, Manuscripta Math. 68 (1990), 143–160.Google Scholar
  5. 5.
    Colbois, B. and Dodziuk, J.: Riemannian manifolds with large ?1, Proc. Amer. Math. Soc. 122 (1994), 905–906.Google Scholar
  6. 6.
    Dodziuk, J.: Eigenvalues of the Laplacian on forms, Proc. Amer. Math. Soc. 85 (1982), 437–443.Google Scholar
  7. 7.
    Dodziuk, J.: Nonexistence of universal upper bounds for the first positive eigenvalue of the Laplace-Beltrami operator, Contemp. Math. 173 (1994), 109–114.Google Scholar
  8. 8.
    Eells, J. and Lemaire, L.: Selected Topics in Harmonic Maps, Conference Board of Math. Sci. 50, Amer. Math. Soc., Providence, RI, 1983.Google Scholar
  9. 9.
    Gallot, S. and Meyer, D.: Opérateur de courbure et Laplacien des formes différentielles d'une variété riemannienne, J. Math. Pures Appl. 54 (1975), 259–284.Google Scholar
  10. 10.
    Gentile, G. and Pagliara, V.: Riemannian metrics with large first eigenvalue on forms of degree p, Proc. Amer. Math. Soc. 123 (1995), 3855–3858.Google Scholar
  11. 11.
    Ikeda, A. and Taniguchi, Y.: Spectra and eigenforms of the Laplacian on S n and P n(C), Osaka J. Math. 15 (1978), 515–546.Google Scholar
  12. 12.
    Iwasaki, I. and Katase, K.: On the spectra of Laplace operator on Λ*(S n), Proc. Japan Acad. Ser. A 55 (1979), 141–145.Google Scholar
  13. 13.
    Joyce, D.: Compact Manifolds with Special Holonomy, Oxford Math. Monographs, Oxford Sci. Publ., Oxford, 2000.Google Scholar
  14. 14.
    Lott, J.: Remark about the spectrum of the p-form Laplacian under a collapse with curvature bounded below, Preprint, math.DG/0202196, 2002.Google Scholar
  15. 15.
    Milnor, J.: Morse Theory, Ann. Math. Studies 51, Princeton Univ. Press, NJ, 1963.Google Scholar
  16. 16.
    Puta, M.: Some continuity properties for the eigenvalues of the Laplacian on forms, An. Univ. Timişoara 32 (1994), 103–112.Google Scholar
  17. 17.
    Takahashi, J.: On the gap between the first eigenvalues of the Laplacian on functions and 1-forms, J. Math. Soc. Japan 53 (2001), 307–320.Google Scholar
  18. 18.
    Takahashi, J.: Small eigenvalues on p-forms for collapsings of the even dimensional spheres, Manuscripta Math. (2002), to appear.Google Scholar
  19. 19.
    Takahashi, J.: Collapsing of connected sums and the eigenvalues of the Laplacian, J. Geom. Phys. 40 (2002), 201–208.Google Scholar
  20. 20.
    Tanno, S.: The first eigenvalue of the Laplacian on spheres, Tôhoku Math. J. 31 (1979), 179–185.Google Scholar
  21. 21.
    Tanno, S.: Geometric expressions of eigen 1-forms of the Laplacian on spheres, in: M. Berger, S. Murakami and T. Ochiai (eds), Spectra of Riemannian Manifolds, Kaigai Publications, Tokyo, 1983, pp. 115–128.Google Scholar
  22. 22.
    Tanno, S.: Instability of spheres with deformed Riemannian metrics, Kodai Math. J. 10 (1987), 250–257.Google Scholar
  23. 23.
    Urakawa, H.: On the least positive eigenvalue of the Laplacian for compact group manifolds, J. Math. Soc. Japan 31 (1979), 209–226.Google Scholar
  24. 24.
    Wang, M. Y.: Parallel spinors and parallel forms, Ann. Global Anal. Geom. 7 (1989), 59–68.Google Scholar
  25. 25.
    Yamaguchi, T.: Collapsing and pinching under a lower curvature bound, Ann. of Math. 133 (1991), 317–357.Google Scholar

Copyright information

© Kluwer Academic Publishers 2003

Authors and Affiliations

  • Junya Takahashi
    • 1
  1. 1.Mathematical InstituteTôhoku UniversityAoba, SendaiJapan

Personalised recommendations